Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 83, NWS Paducah, KY

April 26, 2017Butler County, Carter County, Wayne County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Apr 26, 2017, 12:49 PM CDT for Butler County, Carter County, Wayne County, Missouri. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2017, 12:49 PM CDT (17:49 UTC)
Expired
Apr 26, 2017, 1:15 PM CDT
In force
26 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butler County, MO, Carter County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 166 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 1:10 PM CDTHAIL 0.25Greenville, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 12:46 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 5.8 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

863 
WUUS53 KPAH 261749
SVRPAH
MOC023-035-223-261815-
/O.NEW.KPAH.SV.W.0083.170426T1749Z-170426T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
1249 PM CDT WED APR 26 2017

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  East central Carter County in southeastern Missouri...
  Wayne County in southeastern Missouri...
  Northwestern Butler County in southeastern Missouri...

* Until 115 PM CDT

* At 1249 PM CDT, a severe thunderstorm was located near Ellsinore,
  or 10 miles south of Piedmont, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Piedmont, Greenville, Wappapello Lake Area, Sam A Baker State Park,
  Williamsville, Hendrickson, Wappapello, Shook, Brush Arbor, Lodi
  and Mill Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3714 9076 3717 9076 3717 9074 3727 9073
      3727 9055 3732 9055 3731 9040 3694 9025
      3680 9063 3681 9063 3681 9065 3711 9078
      3714 9078
TIME...MOT...LOC 1749Z 240DEG 49KT 3700 9072 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 6:48 AM CDT, 6 hours 1 minute earlier.

Area forecast discussion, Apr 26, 6:48 AM CDT, 6 hours 1 minute before
Area Forecast Discussion
National Weather Service Paducah KY
648 AM CDT Wed Apr 26 2017

.UPDATE...
Issued at 648 AM CDT Wed Apr 26 2017

Updated aviation discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 330 AM CDT Wed Apr 26 2017

Main near term forecast concern continues to be the potential for
thunderstorms through tonight and accompanying severe weather
potential late this afternoon into this evening. Forecast confidence
remains relatively high through Thursday night with generally good
overall model agreement.

Shortwave energy digging into the base of an upper level trough over
the southern Plains this morning will take on a negative tilt as it
pivots northeast across the Middle Mississippi Valley tonight. The
approach and passage of this shortwave and its associated cold
frontal boundary will provide the focus for shower and thunderstorm
development later this afternoon and this evening. Model forecast
soundings continue to indicate the presence of a strong mid level
capping inversion through much of the daytime hours today. As a
result, it will take the strong forcing of the incoming cold front
to result in the development of surface-based convection by mid to
late afternoon. Any activity that occurs prior would likely be tied
to the elevated mixing layer and should not pose a severe threat.

All ingredients for severe storm potential appear to be available
later this afternoon into this evening except for perhaps one key
factor--instability. The presence of low level moisture in forecast
soundings suggests that much of the enhanced and slight risk areas
locally should see a good deal of cloud cover throughout the day.
Consequently, even once storms enter southeast Missouri by mid to
late afternoon, they may only have a modest amount of instability to
work with. Strong dynamics may initially overcome this shortcoming.
However, as the storms move east and instability decreases during
the evening, they should begin to weaken fairly quickly. Should more
sunshine break through the cloud cover, then instability would
likely be appreciably higher, in addition to severe potential.

At this time, the greatest risk for severe weather still appears to
be in southeast Missouri, where linear bowing segments and possibly
a few embedded supercell structures should be the favored storm
mode. Damaging winds remain the primary concern, while large hail
and a brief tornado cannot be ruled out, especially early on. Storms
should begin to weaken as they progress across southern Illinois and
far western Kentucky during the early evening hours. A line of
storms will likely progress into southwest Indiana and east of the
Land Between the Lakes in Kentucky by late evening, but activity by
then should largely be sub-severe.

Any lingering showers should taper off late tonight and early
Thursday morning as the storm system departs to the east. Much of
Thursday should be dry, albeit cooler in the wake of the front.
After highs in the upper 60s (west) to lower 80s (east) today, highs
on Thursday should remain in the 60s. The next chance of showers
should hold off until late Thursday night at the earliest as the
front begins to return north as a warm front ahead of low pressure
over the Plains.

.LONG TERM...(Friday through Tuesday)
Issued at 330 AM CDT Wed Apr 26 2017

Confidence remains fairly high that an unsettled weather pattern
that will be with us Friday night and again Saturday night/Sunday.
Less confidence in the exact timing and location of where the
heaviest rainfall will occur.

An upper level ridge of high pressure will build over the southeast
U.S. into this weekend, while an upper level trough digs into the
southern Rockies. This trough will eject east into the Southern
Plains on Sunday before lifting northeast into the Great Lakes on
Monday. The Quad State will be within deep southwesterly flow Friday
through Sunday. Right now Friday night and Saturday night/Sunday
look to have the highest heavy rainfall and severe storm risks.

A warm front will develop northward by Friday evening from the
southern OH/TN valleys southeast into northern TX or southern OK.
The best chance for more widespread thunderstorm initiation will
occur during the evening into the overnight hours along and north of
the warm front as strengthening, broad low-level jet enhances
convergence and lift along and north of this boundary. Strong
vertical shear profiles and steep mid lvl lapse rates will support
organized storms including supercells with large hail and damaging
wind the main threats, though a few tornadoes may also occur with
surface-based storms developing closer to the warm front.

It looks like the warm front will lift to the north of the region
Saturday as the upper level high pressure system off the Southeast
Coast tries to build back to the west toward the region.  This could
bring a general break in the shower/thunderstorm activity,
especially over western KY/far srn IL/sw IN. Depending how far north
the warm front gets Sat, will decide whether more of the area ends
up dry during the day.

However, shower/storm chances will ramp back up Saturday night into
Sunday as the main upper trough and associated cold front approach
from the west. Model guidance has been consistent in placing the
heaviest QPF over southeast Missouri into southwest Illinois
Saturday night, but central and eastern portions of the forecast
area should get into the act Sunday. Overall rainfall amounts Friday
through Sunday in the 3 to 5 inch range will be possible from
southeast MO into IL, with locally higher amounts not out of the
question. Somewhat lighter amounts are expected as one heads farther
east into wrn KY/sw IN. Given the very strong dynamical forcing
expected with the main upper trof, severe storms will also be a
possibility later Sat night into Sun. Much of the severe threat will
depend on how much instability can form ahead of the sfc front.

The cold front and associated precipitation should be lifting out of
the area by late Sunday night into Monday morning. Dry conditions
are expected Monday and Tuesday, along somewhat cooler conditions
initially on Monday. Should be back in the 70s to near 80 by Tue/Wed
time frames.

&&

.AVIATION...
Issued at 648 AM CDT Wed Apr 26 2017

As low level moisture spreads into the area ahead of a weather
system approaching from the Plains, low VFR ceilings should develop
across much of the area today. A period of MVFR ceilings is possible
from mid morning through early afternoon, especially across portions
of southern Illinois and southeast Missouri. A line of thunderstorms
is forecast to accompany an eastward advancing cold front late this
afternoon into tonight. Strong to severe thunderstorms are possible
early on--especially along and west of the Mississippi River. Storms
will also bring strong gusty winds in addition to reduced ceilings
and visibilities to MVFR or perhaps IFR levels. South winds will
average 10 to 15 knots with occasional gusts to 25 knots ahead of
the front. Behind the front, winds will shift to the west/southwest
as ceilings improve to 2500-3500 ft.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RJP
LONG TERM...GM
AVIATION...RJP
Hazardous weather outlook, Apr 26, 4:38 AM CDT, 8 hours 11 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Paducah KY
438 AM CDT Wed Apr 26 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
438 AM CDT Wed Apr 26 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The development of isolated thunderstorms cannot be ruled out
over southeast Missouri and southwest Illinois through early this
afternoon. Severe weather is not expected with this activity.

Strong to potentially severe thunderstorms are expected to form
along and ahead of a cold front over southeast Missouri by mid to
late afternoon. Initially, storms will be capable of producing
large hail, damaging winds, and an isolated tornado.

A line of thunderstorms should progress into southern Illinois
and far western Kentucky by early evening. Damaging winds will be
the primary concern.

The severe threat will diminish quickly as the storms move east
towards the Wabash River and the Land Between the Lakes by late
evening. Lightning and locally heavy rain will also accompany
thunderstorm activity.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Multiple rounds of thunderstorms are expected Friday through
Sunday. Heavy rainfall is expected over portions of the region.
Please refer to the Hydrologic Outlook for details.

In addition, strong to severe thunderstorms will be possible through
the period. At this time, the best chance of severe storms appears
to be with a warm frontal passage Friday night, in addition to the
cold frontal passage Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed by mid to late afternoon
in southeast Missouri, and throughout southern Illinois and the
Purchase Area of western Kentucky by early evening.

Spotters are also encouraged to monitor the latest forecasts for
possible activation over the upcoming weekend.

RJP/GM

In the hours before

Special weather statement, Apr 26, 11:36 AM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Paducah KY
1136 AM CDT WED APR 26 2017

MOZ107-261715-
Carter MO-
1136 AM CDT WED APR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CARTER COUNTY UNTIL 1215
PM CDT...

At 1136 AM CDT, Doppler radar was tracking a strong thunderstorm
near Van Buren, moving northeast at 55 mph. Another storm was moving
in from the southwest and will affect other portions of western
Carter County.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Van Buren, Fremont and Freemont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3686 9122 3709 9122 3708 9111 3709 9106
      3709 9102 3710 9101 3710 9096 3706 9097
      3705 9094 3682 9092 3683 9122 3686 9123
TIME...MOT...LOC 1636Z 226DEG 49KT 3706 9112

SP
Local storm report, Apr 26, 12:13 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1213 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     HAIL             VAN BUREN               37.01N 91.01W
04/26/2017  M0.75 INCH       CARTER             MO   FIRE DEPT/RESCUE

            DIME SIZED HAIL

&&

SP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 11:36 AM CDTSpecial Weather StatementPAHCarter39 min
Apr 26, 12:33 PM CDTSevere Thunderstorm WarningPAHCarter, Ripley42 min
Apr 26, 1:13 PM CDTSevere Thunderstorm WarningPAHBollinger, Perry32 min
Apr 26, 1:17 PM CDTSevere Thunderstorm WarningPAHBollinger, Wayne43 min
Apr 26, 1:41 PM CDTSpecial Weather StatementPAHBollinger, Cape Girardeau, Perry, Stoddard49 min
Apr 26, 1:49 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Perry26 min
Apr 26, 2:13 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Perry17 min
Apr 26, 3:32 PM CDTSpecial Weather StatementPAHBollinger, Butler, Cape Girardeau, New Madrid, Scott, Stoddard and 1 more58 min
Apr 26, 4:35 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, New Madrid, Scott, Stoddard25 min
Apr 26, 4:52 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Perry, Scott12 min
Apr 26, 6:36 PM CDTSpecial Weather StatementPAHMississippi, New Madrid39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.